Minnesota, 2019

Blizzard in Minnesota, December 29 to 30, 2019

December 29 to 30, 2019 · NWS FGF · 5 events in 5 counties and zones

Winds along and west of the Red River Valley also gusted from 40 to 50 mph, causing blizzard conditions from Sunday morning through Monday morning. Interstate 29 was closed in eastern North Dakota and Interstate 94 was closed from Fargo to Bismarck.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Winds along and west of the Red River Valley also gusted from 40 to 50 mph, causing blizzard conditions from Sunday morning through Monday morning. Interstate 29 was closed in eastern North Dakota and Interstate 94 was closed from Fargo to Bismarck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 29, 6:59 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 29, 6:59 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
659 AM CST Sun Dec 29 2019

.UPDATE...
Issued at 654 AM CST Sun Dec 29 2019

Models have the system well forecast. Surface low pressure was
located northeast of Sioux City IA and was near the forecast
location and strength. Concern for today will be how strong winds
will become and if strong enough to create blizzard conditions.
Model guidance was marginal for blizzard potential. Radar indicated
snow continues to accumulate across the area. Going forecast is
good.

&&

.SHORT TERM...(Today through Monday night)
Issued at 343 AM CST Sun Dec 29 2019

Water vapor loop indicated upper low was located over eastern
NE. Upper low forecast to move into southwest MN then turn back to
the south and east in IA on Mon. Dry slot forecast to move into
eastern zones this afternoon and remains over the eastern zones on
Sun night.

The concern for today will be increasing winds and the potential
for blowing snow. Blowing snow is expected to be confined mostly
to the ND side as some freezing drizzle/freezing rain will be
possible over parts of northwest/west central MN. Blowing snow
model gives borderline conditions will be possible for later this
morning into the afternoon. Much will depend on snowfall rates and
if we can get persistent heavy snow in the same area for more
than 3 hours. Will keep winter storm warning going for the same
area as was previously forecast.

Another problem will occur for tonight and Mon is for a dry slot
moving through the area. This will produce the potential for
freezing drizzle/freezing rain mainly over the MN side but cant
rule out the freezing precip couldn't move into eastern ND.

.LONG TERM...(Tuesday through Saturday)
Issued at 343 AM CST Sun Dec 29 2019

The big storm system will shift east and skies will gradually clear
from the west Tuesday and winds diminish.  Area to be in west-
northwest flow aloft with a couple of short waves expected to move
along the Canadian border.  One Wednesday with light snow chances,
then a stronger one Saturday.  Behind this system colder air will
move in with NAEFS temperature probabilities indicating below normal
temperatures after Jan 4th.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 557 AM CST Sun Dec 29 2019

IFR conditions were across much of the forecast area. Some VFR
conditions were located along the northern tier of counties. Expect
IFR conditions for today and tonight. VFR conditions along the
northern tier counties will fill in with IFR conditions this
afternoon as IFR cigs will move north and east as IFR cigs will move
north and west.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 6 AM CST Monday for NDZ008-016-024-
     026>030-038-039-049-052-053.

     Winter Weather Advisory until 6 AM CST Monday for NDZ007-014-015-
     054.

MN...Winter Storm Warning until 6 AM CST Monday for MNZ001>009-
     013>017-022>024-027>032-040.

&&

UPDATE...JH
SHORT TERM...JH
LONG TERM...Riddle
AVIATION...JH
Hazardous weather outlook, Dec 29, 5:39 AM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
539 AM CST Sun Dec 29 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-024-026>030-038-
039-049-052>054-301145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
539 AM CST Sun Dec 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The winter storm will continue thru tonight. Heavy snow with rates
of one inch per hour at times today in the central and southern
Red River valley, parts of northwestern Minnesota and southeastern
North Dakota. Winds will increase with gusts over 40 mph in the
Red River valley and southeastern North Dakota causing white out
conditions at times. Additional snowfall through tonight will be
in the 6 to 12 inch range. Freezing rain will mix with the snow at
times in parts of north central and west central Minnesota with
icing accumulations of 0.10 inch or more possible. Weather impacts
will be significant in all areas thru tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light snow will continue Monday with winds diminishing. An
additional 1 to 3 inches of snow expected north central and west
central Minnesota.

For Tuesday through Saturday the probability of widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in snow and ice reports.

NDZ006-007-014-015-301145-
Towner-Cavalier-Benson-Ramsey-
539 AM CST Sun Dec 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

This area will be on the northwest edge of the major winter storm
with snowfall through tonight expected to be in the 2 to 5 inch
range. Winds will become gusty north as well with some blowing
snow impacts. No icing is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The light snow will end Monday morning. For Tuesday through
Saturday the probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in snowfall reports.

DTR

In the hours before

Local storm report, Dec 29, 7:40 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
740 AM CST SUN DEC 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             GRAND FORKS             47.92N 97.07W
12/29/2019  M6.2 INCH        GRAND FORKS        ND   OFFICIAL NWS OBS

            SNOWFALL PAST 24 HOURS AT NWS OFFICE. STILL
            SNOWING.

0500 AM     SNOW             MOORHEAD                46.86N 96.76W
12/29/2019  M6.5 INCH        CLAY               MN   BROADCAST MEDIA

            PAST 24 HOUR SNOWFALL FROM SE MOORHEAD.
            STILL SNOWING.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Wilkin

When
December 29, 8:48 AM CST to December 30, 6:00 AM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Blizzard, Clay

When
December 29, 8:48 AM CST to December 30, 6:00 AM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Blizzard, Norman

When
December 29, 8:48 AM CST to December 30, 6:00 AM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Blizzard, West Polk

When
December 29, 8:48 AM CST to December 30, 6:00 AM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, West Marshall

When
December 29, 9:44 AM CST to December 30, 6:00 AM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869627, 869628, 869629, 869630, 869631.